Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
  
  • Email Email
  • Printable Single-Page Print-Friendly
  • Glossary Glossary

Anti-HIV Drugs: New Findings

May 1999


Methadone and Anti-HIV Drugs

Some anti-HIV drugs can affect the levels of methadone in the body. Two recent reports found that the NNRTI drugs Viramune (nevirapine) and Sustiva (efavirenz) can reduce levels of methadone, sometimes leading to withdrawal. In people taking Viramune and methadone, the methadone dose had to be increased to over 150 mg a day to avoid symptoms of withdrawal, while in five people on methadone maintenance who were taking Sustiva, the methadone dose had to be increased an average of about 22 mg. Individual increases varied from 5 mg to 50 mg.

The other anti-HIV drugs that are known to reduce methadone levels are the protease inhibitors Norvir (ritonavir) and Viracept (nelfinavir). Both of these protease inhibitors reduce methadone levels by thirty to forty percent. The protease inhibitors Crixivan (indinavir) and Fortovase (saquinavir) do not decrease methadone levels. Crixivan and Fortovase may actually increase methadone levels slightly, but study results have not yet been presented.

Another recent study found that methadone may reduce the levels of the anti-HIV drug ddI (Videx). In this small study, people taking methadone had ddI levels that were about fifty percent lower than normal. The researchers who conducted the study suggested that it may be necessary to increase the dose of ddI in people taking methadone. Further studies are needed to find the correct ddI dose.

Advertisement

Blood Lipid Treatment

One of the side effects being seen with long-term protease inhibitor (Crixivan, Viracept, Norvir, Fortovase) treatment is high levels of fats in the blood. The fats are called triglycerides and cholesterol, and doctors are worried because high levels are associated with heart disease. In the September 26 issue of the medical journal The Lancet, doctors from Minnesota report that fat-lowering drugs may help reduce this problem.

The report contains information on 44 people taking protease inhibitors who had high triglyceride and/or cholesterol levels. Changes in diet and starting an exercise program helped only forty percent of the study participants reduce their fat levels. The remaining study prticipants were given the fat-lowering drugs Lopid (gemfibrozil) and/or Lipitor (atorvastatin). Over a period of six months, some subjects experienced a thirty percent drop in their cholesterol levels and a sixty percent drop in their triglyceride levels.

Protease inhibitors and Lopid/Lipitor are processed by the liver, a fact that may lead to drug interactions. There has therefore been concern that combining these drugs may have a toxic effect, but this has not happened so far. Moreover, viral load levels have remained unchanged, suggesting that protease inhibitor levels are not being reduced by the fat-lowering drugs.


Switching Drugs for Lipodystrophy

Lipodystrophy is the name doctors have given to the fat and body shape changes that can be side effects of anti-HIV drugs. The most common problem seems to be high levels of cholesterol and triglycerides (see above). Studies have found that high fat levels in the blood are most often caused by protease inhibitors (Crixivan, Fortovase, Norvir, and Viracept). The other problem associated with lipodystrophy is loss of tissue from the face, arms and legs. This gives an appearance of wasting. A potbelly and feeling of bloating can also develop. It isn't so clear if it's just protease inhibitors that cause these body shape changes; other anti-HIV drugs may also be involved, too.

Three recent studies have investigated switching from a protease inhibitor to an NNRTI-type anti-HIV drug in people with lipodystrophy. Two studies switched people to Viramune (nevirapine). In both studies, fat levels in the blood dropped, and people reported improvements in the appearance of wasting, although no one felt that her or his appearance had totally returned to normal. The longer of the two studies has only followed people for six months after switching, so it's possible that further improvements in appearance will occur. Of 34 people in the two studies, only one had a small viral load increase after switching to Viramune. In this individual, viral load increased from less than 500 copies to 546 copies.

The third study switched twelve people with lypodystrophy from Crixivan to Sustiva. Most of these people were also taking d4T (Zerit) and 3TC (Epivir), and these drugs were not changed. Eight people in this study have now been followed for six months after switching. All eight still have viral loads less than 500 copies. The researchers noted improvements in the appearance of participants with tissue loss. Reductions in belly size varied, but were generally small. Importantly, cholesterol and triglyceride levels both increased after the switch. Although both cholesterol and triglyceride levels began to fall over the next six months, they were still much higher than normal. Unlike Viramune, Sustiva has been reported to increase cholesterol levels in other studies. This may make Viramune the better choice for people needing to switch treatments due to high cholesterol levels and lipodystrophy.


Ken Fornataro is Program Director of the New York City Case Management Program at the AIDS Treatment Data Network. For more information, call (800) 734-7104.


Back to the May 1999 Issue of Body Positive Magazine



  
  • Email Email
  • Printable Single-Page Print-Friendly
  • Glossary Glossary

This article was provided by Body Positive. It is a part of the publication Body Positive.
 

Tools
 

Advertisement